Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Sudden Jump in BP
An_253132 posted:
Spike in BP??. 66 yr. old non-smoker. Heart attack in 1994 = 1 stent, Heart attack in 2004 = 2 stents (all stents still in place) Walks 40 minutes four times a week, weight 203, Ht. 5'11". Stress test okay in Feb 2013. On Losartan 50 mg & Toprol 50mg for HBP and it has been under control. All of a sudden BP jumps to 204/104 and is staying in that area and is accompanied by low grade headache.. Dr. doubles dosage of both and no downward movement yet. Double dose of Losartan has been for a week, double of Toprol for just 3 days. It seems that is treating the symptoms but not the cause, What would be the cause of the 50/20 point jump in BP?

Take the Poll

What is the cause of the sudden increase in BP?
  • Stents failing
  • additional blockages
View Poll Results
cardiostarusa1 responded:

"What would be the cause of the 50/20 point jump in BP?"

All one could do here is guess or speculate.

The basics about blood pressure

As reported, the complex human body is usually able to keep blood pressure (BP) within safe/acceptable limits, but sometimes changes in lifestyle, health, side effects from prescription drugs, or changes in metabolism, make this difficult. This can cause the BP to become consistently higher or lower than normal, or just spike up and then drop down.

Compensatory mechanisms that control BP involves changing the diameter of veins and small arteries (arterioles), the amount of blood pumped out from the heart per minute (cardiac output), and the volume of blood in the vessels.

Take care,


WebMD member (since 8/99)



Good to know, for the primary and secondary prevention of heart attack and brain attack

Epidemiologic studies (EDS) have revealed risk factors (encompasses some new, novel or emerging) for atherosclerosis, which includes age, gender, genetics (gene deletion, malfunction or mutation) , diabetes (considered as being the highest risk factor), smoking (includes second/thirdhand), inactivity, obesity (a global epidemic, "globesity"), high blood pressure (hypertension), Low HDL (now questionable, according to recent studies) high LDL, small, dense LDL, RLP (remnant lipoprotein), high Lp(a), high ApoB, high Lp-PLA2, high triglycerides, HDL2b, high homocysteine (now questionable), and high C-reactive protein (CRP/hs-CRP).



"Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society


It's your there.

. .

WebMD/WebMD forums DOES NOT provide medical advice, diagnosis or treatment.

Helpful Tips

My doctor put me on Warfarin (generic for Coumadin) after I had a stroke two years ago. Warfarin is not expensive and I've had no adverse ... More
Was this Helpful?
2 of 3 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center